Nebraska, 2008

Damaging Winds in Nebraska, June 26, 2008

June 26, 2008 · NWS OAX · 3 events in 2 counties and zones

Thunderstorms, a few of which produced severe criteria wind gusts, developed over portions of eastern Nebraska late on June 26th and early on the 27th. The storms formed ahead of an unusually strong upper level low pressure system that brought an increasing low level jet to the region this night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms, a few of which produced severe criteria wind gusts, developed over portions of eastern Nebraska late on June 26th and early on the 27th. The storms formed ahead of an unusually strong upper level low pressure system that brought an increasing low level jet to the region this night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 26, 2:09 PM CST, 8 hours 6 minutes earlier.

Area forecast discussion, Jun 26, 2:09 PM CST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
309 PM CDT THU JUN 26 2008

.DISCUSSION...
TSRA ONGOING SINCE THIS MRNG HAVE CREATED A MESSY PATTERN ACROSS THE
AREA.  MOISTURE AXIS IS STILL POINTED THROUGH ERN NEB TOWARD THE
DAKOTAS AT 850MB...WITH UPPER LEVEL WAVE MOVING ACROSS ERN NEB AT
12Z TIED TO EARLIER TSRA AND NEXT WAVE UPSTREAM IN WRN MT.  UPPER
TROUGH WAS DIGGING INTO SWRN CANADA AS WELL.  SFC FEATURES WERE
COMPLICATED BY CONVECTIVE OUTFLOW AT 19Z...WITH ELONGATED SFC LOW
EXTENDING FROM NRN MT THROUGH WY INTO ERN CO.  WARM FRONT WAS
ANALYZED FROM WRN NEB ROUGHLY ALONG THE I-80 CORRIDOR IN NEB...THEN
NEWD THROUGH IA TOWARD THE I-90 CORRIDOR.  AN OUTFLOW BOUNDARY WAS
ALSO NOTED ACROSS NRN MO INTO FAR SERN NEB/NERN KS...THEN NWWD
TOWARD KHJH.  CONVECTION WAS DEVELOPING ALONG THAT OUTFLOW
BDRY...WITH EARLIER TSRA NOW IN IA/MO.

FORECAST ATTENTION IS ON NEXT 36 HR WITH TSRA POTENTIAL...WITH
QUIETER FORECAST IN STORE AFTER COLD FRONTAL PASSAGE FRI.  MODELS
HAVE NOT HAD A GOOD HANDLE ON CONVECTION SINCE YESTERDAY AND HAVE
LITTLE CONFIDENCE IN THEIR SOLUTIONS FOR TONIGHT.  DOES APPEAR THAT
SUBSIDENCE AND STABILIZED AIR IN WAKE OF MORNING CONVECTION WILL
SUPPRESS ANY RENEWED CONVECTION FOR MUCH OF THE REST OF THE
AFTN...WITH THE EXCEPTION OF ONGOING CONVECTION IN SERN NEB AT THE
TAIL OF THE LINE OF ACTIVITY.  MAY SEE TSRA MOVE INTO NRNMOST CWA
LATER THIS EVNG OUT OF SD AS SHORTWAVE HELPS KICK OFF TSRA...FED BY
BACKING 850MB WINDS.  ANY CELLS THAT DO FIRE THIS EVENING WILL BE IN
AN INCREASINGLY UNSTABLE AND SHEARED ENVIRONMENT...WITH POTENTIAL
FOR SUPERCELL DEVELOPMENT.  BEST LOW-LEVEL SHEAR WILL BE TIED TO SFC
BDRIES...INCLUDING OUTFLOW FROM EARLIER CONVECTION AS WELL AS MAIN
WARM FRONT...AND ANY STORMS MOVING ALONG THOSE BDRIES WILL HAVE A
POTENTIAL TO BECOME TORNADIC.  EXPECT MAIN ACTIVITY TO ARRIVE
TONIGHT AS CONVECTION IN THE DAKOTAS EVOLVES INTO AN MCS THAT ROLLS
INTO NERN NEB/WRN IA BY MORNING.  DAMAGING WIND AND HEAVY RAIN
APPEAR TO BE THE MAIN THREATS AS ORGANIZED SYSTEM MOVES INTO
UNSTABLE/MOISTURE RICH AIRMASS.  1-HR FLASH FLOOD GUIDANCE IS AROUND
2-3 INCHES N OF THE PLATTE RIVER...AND 3 HR FFG GUIDANCE IS AROUND
2-4 INCHES...INDICATING AREA IS NOT AS SUSCEPTIBLE AS SRN CWA TO
FLASH FLOODING.  WILL HOLD OFF ON A FLASH FLOOD WATCH WITH AMOUNT OF
UNCERTAINTY IN CONVECTIVE EVOLUTION...THOUGH IF CONVECTION IS
EXPECTED TO PERSIST S OF I-80...ONE MIGHT BE NEEDED IN THE FUTURE.

TSRA THREAT CONTINUES ON FRI AHEAD OF SFC COLD FRONT.  WINDS ARE
MORE VEERED NEAR THE SFC...AND MORE LINEAR SHEAR PROFILE WOULD
SUGGEST STORMS ORGANIZING ALONG THE FRONT INTO LINEAR/MULTICELLULAR
MODE...WITH DAMAGING WINDS REMAINING THE PRIMARY THREAT BUT ALSO A
POTENTIAL FOR HAIL.

FRONT IS PROGGED TO BE THROUGH THE CWA BY 00Z SAT...TAKING THE
SHRA/TSRA RISK SEWD WITH IT.  MODELS AGREE WELL IN DEVELOPING A
SEASONABLY DEEP UPPER LOW OVER THE WRN GT LAKES SAT/SUN...PLACING
CWA IN STRONG NWLY FLOW.  SHOULD SEE SHRA/TSRA POTENTIAL IN NWLY
FLOW CLOSER TO UPPER LOW ON SAT AFTN/EVNG...BUT AT THIS
POINT...LOOKS LIKE POTENTIAL WILL REMAIN JUST E OF THE CWA.  HAVE
KEPT POPS OUT FOR NOW BUT WILL KEEP AN EYE FOR ANY SLOWER
MOVEMENT/WWD TREND TO THE UPPER LOW THAT WOULD PUSH ACTIVITY INTO
NERN CWA.  OTHERWISE...STEEP UPPER RIDGE DEVELOPING IN THE ROCKIES
ALONG WITH SFC/MID-LEVEL RIDGING OVER THE CENTRAL US WILL KEEP CWA
DRY THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.  COOLER TEMPS THIS
WEEKEND WILL MODERATE TOWARD CLIMO AS RETURN FLOW DEVELOPS AROUND
MID-WEEK NEXT WEEK...WITH INCREASING TSRA POTENTIAL BEGINNING
TUES/TUES NT AS WAVES TOP THE UPPER RIDGE AND MOISTURE RETURNS TO
THE REGION.  HAVE PUSHED BACK POPS ONCE AGAIN TO SLOW RETURN TO
ACTIVE PATTERN.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK...THROUGH 27/18Z.

INSTABILITY IN PLACE THIS AFTERNOON AND COULD SEE SOME ISOLD
CONVECTION YET THIS AFTERNOON AND EVENING.  DUE TO COVERAGE...LEFT
OUT OF TAFS UNTIL LATER TONIGHT WHEN LOW LEVEL JET INCREASES AND
SHORTWAVE TROF MOVES INTO THE REGION WITH BETTER COVERAGE.  SOME
MVFR/IFR CIGS WITH TSRA.  WILL NEED TO MONITOR THROUGH THIS EVENING
DUE TO SHEAR AND INSTABILITY AS GUSTY WINDS...REDUCED VISIBILITIES
IN HEAVY RAIN AND HAIL MAY ACCOMPANY THE STORMS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES/ZAPOTOCNY
Hazardous weather outlook, Jun 26, 3:46 PM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
446 PM CDT THU JUN 26 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-271200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
446 PM CDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

WIDESPREAD INSTABILITY IS IN PLACE ACROSS THE REGION LATE
THIS AFTERNOON WITH ONGOING CONVECTION ALONG THE KANSAS BORDER IN
SOUTHEAST NEBRASKA. A STALLED SURFACE BOUNDARY ALONG THE KANSAS
NEBRASKA BORDER WILL ACT AS A FOCUS FOR ADDITIONAL STORMS THIS EVENING.
SOME SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY HAZARDS. ADDITIONAL THUNDERSTORMS MAY MOVE INTO PARTS OF
NORTHEAST NEBRASKA LATE THIS EVENING FROM SOUTH DAKOTA. SEVERE
STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
HAZARDS.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON FRIDAY AS A COLD
FRONT MOVES THROUGH THE AREA. THE BEST CHANCE OF STORMS WILL SHIFT
INTO SOUTHWEST IOWA AND SOUTHEAST NEBRASKA DURING THE AFTERNOON.
LARGE HAIL AND DAMAGING WINDS WILL AGAIN BE THE PRIMARY HAZARDS ON
FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THUNDERSTORMS MAY LINGER INTO FRIDAY EVENING IN SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA...OTHERWISE THE NEXT CHANCE OF STORMS IS NOT
EXPECTED UNTIL WEDNNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED IN PARTS OF SOUTHEAST NEBRASKA
THIS EVENING.

FOBERT

The radar

The Omaha radar (KOAX), 169 km away, was scanning. The volume nearest the first event began at 04:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Antelope

When
June 26, 10:15 PM CST
Where
Antelope County, 4.15 mi S of Elgin Edwards Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.940, -98.230

Thunderstorm wind gusts estimated at close to 60 mph downed a few 5 to 6 inch diameter tree branches.

Thunderstorm Wind, Jefferson

When
June 26, 11:10 PM CST
Where
Jefferson County, 1.74 mi SW of Fairbury
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.130, -97.190

Thunderstorm wind gusts were measured at 70 mph by weather equipment just southwest of Fairbury. The winds downed 6 to 8 inch diameter tree limbs in town.

Thunderstorm Wind, Jefferson

When
June 26, 11:20 PM CST
Where
Jefferson County, 0.87 mi NW of Diller
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.110, -96.940

Thunderstorm winds estimated at 60 mph blew the roof off of a shed at the local Farmers Coop.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100235, 100237, 100236.